Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

June 8, 2021Corson County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Jun 8, 2021, 7:02 PM MDT for Corson County, South Dakota. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 7:02 PM MDT (01:02 UTC)
Expired
Jun 8, 2021, 7:30 PM MDT
In force
28 min
Issued by
NWS Aberdeen, SD

County Corson County, SD

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:09 PM MDTTSTM WND GST 561 Ne Timber Lake, SDMESONET STATION 293 TIMBER LAKE (SDDOT).
Jun 8, 7:18 PM MDTTORNADO10 Ne Timber Lake, SDPRELIMINARY INFO. TIME AND LOCATION APPROXIMATED AND BASED ON RADAR/REPORTS. SPOTTER REPORTED A TORNADO.
Jun 8, 7:19 PM MDTTSTM WND GST 581 Ne Timber Lake, SDMESONET STATION 293 TIMBER LAKE (SDDOT).
Jun 8, 7:39 PM MDTTSTM WND GST 641 Ne Timber Lake, SDMESONET STATION 293 TIMBER LAKE (SDDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS83 KABR 090102
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
702 PM MDT Tue Jun 8 2021
 
SDZ003-015-090130-
Dewey SD-Corson SD-
702 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CORSON AND NORTHWESTERN
DEWEY COUNTIES UNTIL 730 PM MDT...

At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mclaughlin to 7 miles
northwest of Spring Lake to near Timber Lake to near Firesteel.
Movement was east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mclaughlin, Timber Lake, Firesteel, Little Moreau Rec Area, Trail
City, Mahto, Little Eagle, Spring Lake, Glencross, Bullhead and
southern Standing Rock Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4590 10057 4559 10063 4533 10084 4530 10122
      4540 10140 4550 10126 4559 10115 4582 10106
TIME...MOT...LOC 0102Z 267DEG 12KT 4575 10093 4560 10098 4543 10112
4539 10133

$$

Lueck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Jun 8, 5:30 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 8, 5:30 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 PM CDT Tue Jun 8 2021

.UPDATE...
Issued at 625 PM CDT Tue Jun 8 2021

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 225 PM CDT Tue Jun 8 2021

Storms continue to fire along the warm front stretching across
southwest ND this afternoon. A few have come close to Corson County,
but the environment in the warm sector is more capped without the
focus point of the boundary to aid lift.

Low pressure will move into western and central SD this evening.
Drier air at the mid levels east of the Missouri and across south
central SD will impede showers and thunderstorms. However, west
river, including Corson and Dewey counties, could see a few strong
to severe storms. This is especially true as the warm front
reorients and retrogrades to a sharper southwest to northeast
direction that travels through western Corson. A few showers may
linger into Wednesday morning in the sfc trough axis just east of
the Missouri River. Drier air then moves in again from the west for
the remainder of the day Wednesday.

Temperatures will remain well above average with highs climbing into
the 90s again on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CDT Tue Jun 8 2021

Our persistent pattern continues with the 500mb low and trough
extending from the Gulf of AK through WA/OR/CA. The surface low will
be over eastern MT. The main change with this one is the extra 500mb
support with a sizable wave ejecting east-northeast from OR/CA/NV at
daybreak through ID/WY/MT through the daytime hours Thursday, with
the surface low quickly deepening as it moves into western ND
Thursday night and into south central Canada Friday morning while
becoming nearly stacked from the sfc-500mb. Expect plenty of
moisture to surge in from the open Gulf of Mexico. Not only will we
be expecting strong to severe storms, but the best chance of
rainfall over the past week and looking out a week ahead. While we
are hoping for the rain, most are not overly enthused about stronger
storms or the potential for frequent lightning that could cause fire
starts. The SPC outlook looks reasonable at this point, highlighting
our western counties, central SD and into ND where the best forcing
will be after about 09Z. Will need to continue to monitor the latest
forecast trends. The frontal boundary will shift east of our area
around 15Z Friday, with plenty of dry air quickly shifting in. The
cooler air will also be a bonus, with highs back to around 80
degrees Friday and Saturday. Temperatures return to around 90
degrees Saturday, with rh values falling into the upper teens to
around 25 percent. At this point, if precipitation does fall
Thursday night and the lighter wind forecast continues, fire weather
concerns would be mitigated. Looking ahead, 90s look common for
highs through next Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 625 PM CDT Tue Jun 8 2021

Terminals KABR,KATY,KPIR,KMBG

An area of thunderstorms will heavy rain, hail and abundant
lightning will affect the north central part of South Dakota this
evening. Another area of showers and thunderstorms will reach
central South Dakota around midnight, then will track across the
Missouri River area before dissipating by sunrise. Otherwise, VFR
conditions will prevail tonight and through the day Wednesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 9 PM MDT this evening for SDZ003.

MN...None.
&&

SHORT TERM...Wise
LONG TERM...KF
AVIATION...Parkin
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Tue Jun 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A couple of strong to severe storms will be possible tonight mainly
for locations along and west of the Missouri River valley. Damaging
winds would be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible on Wednesday with any
severe threats remaining low. A much better chance for potentially
strong to severe storms will be possible Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Wednesday with any severe
threats remaining low. A round of strong to severe storms will be
possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 8, 4:39 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
539 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     MCINTOSH                45.92N 101.34W
06/08/2021  M63 MPH          CORSON             SD   MESONET

            MESONET STATION MCTS2 MCINTOSH (SD MESONET).

&&

TMT
Special weather statement, Jun 8, 5:12 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
512 PM MDT Tue Jun 8 2021

SDZ003-082345-
Corson SD-
512 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON COUNTY UNTIL
545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Shambo Ranch, or 33 miles north of Dupree, moving east
at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shambo Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4563 10184 4563 10132 4547 10139 4547 10187
TIME...MOT...LOC 2312Z 276DEG 41KT 4553 10168

Lueck
Local storm report, Jun 8, 6:08 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             2 N FIRESTEEL           45.45N 101.29W
06/08/2021  E1.75 INCH       DEWEY              SD   PUBLIC

&&

TMT
Local storm report, Jun 8, 6:12 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N FIRESTEEL           45.45N 101.29W
06/08/2021  E1.00 INCH       DEWEY              SD   PUBLIC

&&

TMT
Special weather statement, Jun 8, 6:44 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
644 PM MDT Tue Jun 8 2021

SDZ015-090115-
Dewey SD-
644 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
715 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Isabel, or 22 miles north of Dupree, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Isabel and northern Cheyenne River Reservation.

LAT...LON 4539 10148 4539 10147 4540 10147 4542 10146
      4542 10140 4531 10120 4521 10127 4531 10149
      4537 10149
TIME...MOT...LOC 0044Z 293DEG 21KT 4535 10143

Lueck
Special weather statement, Jun 8, 7:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
702 PM MDT Tue Jun 8 2021

SDZ003-015-090130-
Dewey SD-Corson SD-
702 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CORSON AND NORTHWESTERN
DEWEY COUNTIES UNTIL 730 PM MDT...

At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mclaughlin to 7 miles
northwest of Spring Lake to near Timber Lake to near Firesteel.
Movement was east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mclaughlin, Timber Lake, Firesteel, Little Moreau Rec Area, Trail
City, Mahto, Little Eagle, Spring Lake, Glencross, Bullhead and
southern Standing Rock Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4590 10057 4559 10063 4533 10084 4530 10122
      4540 10140 4550 10126 4559 10115 4582 10106
TIME...MOT...LOC 0102Z 267DEG 12KT 4575 10093 4560 10098 4543 10112
4539 10133

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:17 PM MDTSevere Thunderstorm WarningABRCorson, Dewey43 min
Jun 8, 6:22 PM MDTFlash Flood WarningABRCorson3 hr
Jun 8, 6:44 PM MDTFlash Flood WarningABRCorson, Dewey3 hr
Jun 8, 6:44 PM MDTSpecial Weather StatementABRCorson31 min
Jun 8, 7:11 PM MDTSevere Thunderstorm WarningABRCorson, Dewey49 min
Jun 8, 7:21 PM MDTTornado Warning Tornado observedABRCorson, Dewey24 min
Jun 8, 7:25 PM MDTSevere Thunderstorm WarningABRCorson, Dewey50 min
Jun 8, 7:44 PM MDTTornado WarningABRCorson16 min
Jun 8, 8:11 PM MDTSpecial Weather StatementABRCorson34 min
Jun 8, 8:28 PM MDTSevere Thunderstorm WarningABRDewey47 min
Jun 8, 9:12 PM MDTSevere Thunderstorm WarningABRDewey36 min
Jun 8, 9:33 PM MDTFlash Flood Warning Considerable damage threatABRCorson, Dewey8 hr
Jun 8, 10:54 PM MDTSevere Thunderstorm WarningABRCorson, Dewey66 min
Jun 8, 11:58 PM MDTSevere Thunderstorm WarningABRDewey, Jones, Stanley37 min
Jun 9, 12:03 AM MDTSpecial Weather StatementABRCorson, Dewey57 min
Jun 9, 12:40 AM MDTSpecial Weather StatementABRJones, Stanley65 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.